Format

Send to

Choose Destination
N Engl J Med. 1984 Oct 4;311(14):878-82.

Complement activation and hypersensitivity reactions to dialysis membranes.

Abstract

Certain patients receiving hemodialysis experience recurrent chest pain, dyspnea, and hypotension during exposure to new cuprophane-membrane dialyzers (the "first-use syndrome"). Because activation of complement may be involved in these events, we examined in vivo complement activation with new cuprophane membranes and in vitro activation by zymosan in 6 such patients, and compared them with 10 patients who did not have symptoms during dialysis. All patients with the first-use syndrome had maximal complement activation 10 minutes after initiation of dialysis, with C3a des-arginine (desArg), the stable metabolite of C3 activation, equal to 8533 +/- 157 ng per milliliter (mean +/- S.E.M.). In asymptomatic patients the maximal C3a desArg value occurred at 15 minutes and was only 2907 +/- 372 ng per milliliter (P less than or equal to 0.0001). At a concentration of 3.8 x 10(-5) g of zymosan per milliliter, patients with the first-use syndrome had a C3a desArg level of 29.6 +/- 1.4 micrograms per milliliter, whereas it was only 16.6 +/- 2.3 micrograms per milliliter in asymptomatic patients (P less than or equal to 0.0001). Two other patients, who experienced cardiopulmonary collapse during the first two minutes of dialysis, had a C3a desArg level of 18,900 and 7800 ng per milliliter, respectively. We conclude that the occurrence of adverse symptoms associated with new cuprophane-membrane dialyzers correlates with complement activation.

PMID:
6332276
DOI:
10.1056/NEJM198410043111403
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center